Announcement

Collapse
No announcement yet.

Oxybutynin impact on bowel program

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Oxybutynin impact on bowel program

    I'm temporarily on a higher dose of oxybutynin (tried to do 20 mg 1x/day vs. prior 10 mg 2x/day in order to limit groggy state to nighttimes only and it didn't work - leakage - so now I'm trying to get things back under control) and my program has doubled in length. It would seem that higher doses of oxybutynin also limit peristalsis.

    Anyone else observe this?
    T3 complete since Sept 2015.

    #2
    Yes. My bowel program time came down by 2/3rds when I stopped taking oxybutinin. If I take it PRN, bowel program time lengthens again.

    Comment


      #3
      Originally posted by annev308 View Post
      Yes. My bowel program time came down by 2/3rds when I stopped taking oxybutinin. If I take it PRN, bowel program time lengthens again.
      Did you switch to something else like botox? I'm leaning towards botox at this point.
      T3 complete since Sept 2015.

      Comment


        #4
        To answer your question, higher doses of oxybutynin will definitely constipate you. I speak from experience on this one. I still use it, though. Have you tried cathing more often?

        Comment


          #5
          Originally posted by Sit-N-Fly View Post
          To answer your question, higher doses of oxybutynin will definitely constipate you. I speak from experience on this one. I still use it, though. Have you tried cathing more often?
          I cath 7-8 times per day...2.5 hr increments after AM coffee then 4-4.5 hours thereafter. All timer based as I've no sensation.
          T3 complete since Sept 2015.

          Comment


            #6
            Indeed, oxybutynin is quite anticholinergic and anticholinergic drugs cause constipation.

            I was on it for a while, but I couldn't handle the cognitive side effects. I felt like I was half asleep all day and felt like an idiot whenever I tried to study or use my brain for anything more than staring at the TV.

            Comment


              #7
              Originally posted by Mize View Post
              I cath 7-8 times per day...2.5 hr increments after AM coffee then 4-4.5 hours thereafter. All timer based as I've no sensation.
              That is quite a few cats per day. Do you keep up that 2.5 hour schedule at night? When I made the decision to go to a supra pubic catheter, I was cathing every 2-2-1/2 hours round the clock. I didn't have a life and wasn't getting good sleep. If oxybutynin isn't doing the trick for you and side effects like dry mouth are bothersome on increased doses, I've read that Myrbetriq? (mirabegron) works differently (is not in the class of anticholinergic drugs) to help control bladder spasms without some of the side effects that people suffer with anticholinergics.

              Of course Botox could be an alternative, but many people find diminishing results after 4-5 or fewer cycles.

              Comment


                #8
                I tried Myrbetric but it failed to work at all. I can't stand the oxybutynin cloud and drowsiness. I know there are about four or five other drugs but don't know what to try next.
                Last edited by Mize; 4 May 2018, 10:58 PM.
                T3 complete since Sept 2015.

                Comment


                  #9
                  I've found that there is a difference between generic oxybutynins. Since my prescription drug insurance is always looking for lowest cost, I've tried a few brands over the years. Teva and Patriot definitely stopped me up worse than Mylan. I specify Mylan now. I have never tried actual brand name Ditropan. I know it sucks to experiment with different drugs, but you might try a different generic and see if there is any difference. Mylan doesn't seem to cloud me, but I'm not really for sure, for sure, for sure.....

                  Comment


                    #10
                    Originally posted by Sit-N-Fly View Post
                    I've found that there is a difference between generic oxybutynins. Since my prescription drug insurance is always looking for lowest cost, I've tried a few brands over the years. Teva and Patriot definitely stopped me up worse than Mylan. I specify Mylan now. I have never tried actual brand name Ditropan. I know it sucks to experiment with different drugs, but you might try a different generic and see if there is any difference. Mylan doesn't seem to cloud me, but I'm not really for sure, for sure, for sure.....
                    I have noticed the same thing. For years, I've been taking brand name Ditropan xl and recently tried the generic which caused cold sweats, leg twitching, and joint pain. I switched back to the brand name and all was back to normal. I also take Tofranil to reduce bladder spasms and the generic from one company worked while another didn't.

                    Comment


                      #11
                      Botox is where I’m going of bladder spasms recur w/o stones. At this point, I don’t leak and my bladder only spasms when a small kidney stone makes its way down. In 2.5 years, I’ve taken 6 oxybutinin, so Botox doesn’t feel urgent. I feel very lucky indeed.

                      Comment


                        #12
                        All the anticholinergics have a drying effect on the gastrointestinal system. When using Oxybutynin you need to increase fiber, liquids and increase dose of stool softeners to overcome this. SCI can take Docusate 600CWO mg 2-3 times a day, Much higher than general population.Myrbetriq is not an anticholinergic and has less effect on GI system.
                        The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

                        Comment


                          #13
                          Originally posted by SCI-Nurse View Post
                          All the anticholinergics have a drying effect on the gastrointestinal system. When using Oxybutynin you need to increase fiber, liquids and increase dose of stool softeners to overcome this. SCI can take Docusate 600CWO mg 2-3 times a day, Much higher than general population.Myrbetriq is not an anticholinergic and has less effect on GI system.
                          Are there other drugs (I.e. not myrbetriq or oxybutynin) I should try before going the Botox route?
                          T3 complete since Sept 2015.

                          Comment


                            #14
                            Originally posted by SCI-Nurse View Post
                            All the anticholinergics have a drying effect on the gastrointestinal system. When using Oxybutynin you need to increase fiber, liquids and increase dose of stool softeners to overcome this. SCI can take Docusate 600CWO mg 2-3 times a day, Much higher than general population.Myrbetriq is not an anticholinergic and has less effect on GI system.
                            What does 600CWO mg mean?
                            T3 complete since Sept 2015.

                            Comment


                              #15
                              Originally posted by Mize View Post
                              Are there other drugs (I.e. not myrbetriq or oxybutynin) I should try before going the Botox route?
                              My Uro wanted me to try trospium chloride, brand name Sanctura.
                              "I have great faith in fools; self-confidence my friends call it." - Edgar Allen Poe

                              "If you only know your side of an issue, you know nothing." -John Stuart Mill, On Liberty

                              Comment

                              Working...
                              X